Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Goodland, KS

April 29, 2018Sherman County, Kansas

NWS Goodland, KS issued this special weather statement at Apr 29, 2018, 4:21 PM MDT for Sherman County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2018, 4:21 PM MDT (22:21 UTC)
Expired
Apr 29, 2018, 4:45 PM MDT
In force
24 min
Issued by
NWS Goodland, KS

County Sherman County, KS

The radar

The Goodland radar (KGLD), 17 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:25 PM MDTHAIL 1.58 Sse Ruleton, KSDELAYED REPORT FROM SOCIAL MEDIA. HAIL LASTED JUST UNDER 10 MINUTES.
Apr 29, 4:53 PM MDTHAIL 0.54 Ssw Goodland, KSDIME SIZED HAIL REPORTED FOUR MILES SOUTH-SOUTHWEST OF GOODLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS83 KGLD 292221
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
421 PM MDT SUN APR 29 2018
 
KSZ013-027-292245-
Wallace KS-Sherman KS-
421 PM MDT SUN APR 29 2018

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 10 
miles south of Ruleton, moving northeast at 25 mph.

Locations impacted include...
Goodland and Edson. 

Frequent lightning strikes and brief gusty winds will accompany this 
thunderstorm. 

Due to the dry nature of the thunderstorm, gusty winds and dry 
conditions, there is a heightened potential for the lightning to 
produce a grass fire that would be difficult to control. 

This includes Smoky Gardens and Sherman Wildlife Area in southern 
Sherman County. 

This includes Interstate 70 in Kansas between mile markers 11 and 
28. 
LAT...LON 3917 10197 3947 10175 3931 10148 3906 10179
TIME...MOT...LOC 2221Z 217DEG 20KT 3920 10181 

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Apr 29, 3:45 PM MDT, 36 minutes earlier.

Area forecast discussion, Apr 29, 3:45 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
345 PM MDT Sun Apr 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun Apr 29 2018

Currently, temperatures range from the mid 70s to mid
80s across the tri-state region with mostly to partly sunny skies.
Conditions have been windy, as southerly winds gust up to 40 to 45
mph. Thunderstorms have begun to develop in Wichita, Greeley, and
Logan counties this afternoon. At this time, the forecast appears
to remain on track, with storms forming in the southern portion
of the area and tracking northeast through the afternoon hours. A
few severe storms could develop, with large hail as the main
threat.

Thunderstorms are anticipated to continue (mainly in northwest
Kansas south of Interstate 70) into the early evening hours along
a surface trough as a shortwave moves into the area aloft. Dry
weather should return by the overnight hours when temperatures
fall into the mid 40s and 50s.

Monday: Highs in the upper 70s to mid 80s are anticipated along
with a return of breezy south-southwest winds. These winds in
combination with relative humidities in the 10 to 15 percent range
will lead to critical fire weather conditions along and west of
Highway 27 during the afternoon hours.

As an upper trough digs into the Rockies, a surface low develops
ahead, slowly pulling a dry line across the region. Thunderstorms
are anticipated to develop along this boundary in the mid afternoon.
With ample CAPE and sufficient shear, a few severe storms are
possible along and east of Highway 25 granted the cap breaks. The
main threats with these storms will be large hail and damaging winds.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM MDT Sun Apr 29 2018

A short wave trough lifts out across the region during Monday
night to keep the possibility of a few storms that develop during
the afternoon going into the evening hours.

A cold front moves across the forecast area early Tuesday.
Temperature will range from the upper 60s across northeast
Colorado to lower 80s over central Kansas with a few showers
possible mainly across the northern sections of the forecast area
as several additional weak short waves move east of the Rockies
and across the plains. The upper low over the far southwest U.S.
continues it's eastward progression through the southwest U.S.
and eventually east of the Rockies by Thursday with showers and a
few thunderstorms possible each day a the upper southwest flow
continues to lift short wave impulses east of the Rockies and out
across the forecast area. Most activity should also be enhanced
with daytime heating and instability with the possibility of any
severe storms moving further east over central and eastern Kansas
and Nebraska.

Weak ridging aloft moves east of the Rockies late in the week
along with surface high pressure that stretches across the area
into the early weekend. Westerly flow will deepen a lee trough
Saturday into Sunday with southerly flow that will help keep the
region mostly dry with temperatures reaching in to the mid to
upper 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1144 AM MDT Sun Apr 29 2018

Breezy southerly winds will continue at both KMCK and KGLD
terminals this afternoon into the evening. Thunderstorms are
anticipated to develop during the afternoon hours, but should
stay away from the TAF sites. Low level wind shear is expected to
develop late this evening and persist during the overnight hours
generally from the southwest at 55 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Monday for KSZ001-013-027-041.

CO...Red Flag Warning from noon to 7 PM MDT Monday for COZ252>254.

     Red Flag Warning until 7 PM MDT this evening for COZ253-254.

NE...Red Flag Warning from noon to 7 PM MDT Monday for NEZ079.

&&

SHORT TERM...JBH
LONG TERM...LOCKHART
AVIATION...JBH
Hazardous weather outlook, Apr 29, 4:20 PM MDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
420 PM MDT Sun Apr 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
420 PM MDT Sun Apr 29 2018 /520 PM CDT Sun Apr 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Critical fire weather conditions are expected across the western
portions of Kit Carson and Cheyenne counties in Eastern Colorado.

Isolated severe thunderstorms are possible across western Kansas
south of Interstate 70 this afternoon and early evening. The main
threats with the strongest storms will be large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Critical fire weather conditions are expected along the eastern
Colorado border region Monday afternoon. Blowing dust and reduced
visibilities are possible by early afternoon, continuing through
late afternoon generally along and west of a line from near Haigler
Nebraska to Burlington and Cheyenne Wells Colorado.

Scattered severe thunderstorms are possible east of Highway 25
Monday afternoon through early evening. The main threats with the
strongest storms will be large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 29, 4:05 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.59W
04/29/2018  M60 MPH          RED WILLOW         NE   ASOS

&&
Local storm report, Apr 29, 4:12 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     NON-TSTM WND GST MCCOOK AIRPORT          40.21N 100.59W
04/29/2018  M60 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT.

&&
Special weather statement, Apr 29, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM MDT SUN APR 29 2018

KSZ013-027-292245-
Wallace KS-Sherman KS-
421 PM MDT SUN APR 29 2018

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ruleton, moving northeast at 25 mph.

Locations impacted include...
Goodland and Edson.

Frequent lightning strikes and brief gusty winds will accompany this
thunderstorm.

Due to the dry nature of the thunderstorm, gusty winds and dry
conditions, there is a heightened potential for the lightning to
produce a grass fire that would be difficult to control.

This includes Smoky Gardens and Sherman Wildlife Area in southern
Sherman County.

This includes Interstate 70 in Kansas between mile markers 11 and
28.
LAT...LON 3917 10197 3947 10175 3931 10148 3906 10179
TIME...MOT...LOC 2221Z 217DEG 20KT 3920 10181

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:14 PM MDTRed Flag WarningGLDCheyenne, Greeley, Sherman, Wallace32 hr
Apr 29, 4:46 PM MDTSpecial Weather StatementGLDSherman29 min
Apr 29, 5:02 PM MDTSevere Thunderstorm WarningGLDSherman28 min
Apr 29, 5:29 PM MDTSpecial Weather StatementGLDCheyenne31 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.